Opioid Overdose Symptoms



Overdose symptoms can vary by the drug. If you believe someone may have been using drugs and see the symptoms below, get medical help immediately.

Learn more: What Should You Do During a Drug Overdose?

 

Generally, for many prescription opioids, overdose symptoms could include:

  • Cold and sweaty skinprescriptionmedicine_article
  • Confusion
  • Shaking
  • Extreme sleepiness
  • Trouble breathing
  • Coma

Many people die from pain medicine overdoses. In fact, more people overdose from pain medicines every year than from heroin and cocaine combined.

 

For heroin overdoses, symptoms could include:

  • Slow and shallow breathingheroin in spoon
  • Blue lips and fingernails
  • Clammy skin
  • Convulsions
  • Coma
  • Possible death

In addition, because heroin abusers do not know the actual strength of the drug or its true contents, they are at a high risk of overdose or death.

 

And for the synthetic opioid fentanyl, the overdose symptoms could include:

  • Stuporfentanyl
  • Changes in pupillary size
  • Cold and clammy skin
  • Cyanosis
  • Coma
  • Respiratory failure leading to death

The presence of a triad of symptoms such as coma, pinpoint pupils, and respiratory depression are strongly suggestive of opioid poisoning.

 

CDC opioid overdose prevention flyer thumbnail

 

 

 

For more overdose information check out the Centers for Disease Control and Prevention’s flyer, “Preventing an Opioid Overdose.”

 

 

 

 

 


Additional Sources

Effects of Pain Medicine Abuse on Brains and Bodies.” National Institute on Drug Abuse (NIDA).

2020 Drugs of Abuse.” Drug Enforcement Administration (DEA).

 

Information Courtesy of Get Smart About Drugs

Leave a Reply

Your email address will not be published. Required fields are marked *